Journal of Dynamics and Differential Equations

, Volume 25, Issue 3, pp 821–841 | Cite as

Local Behavior Near Quasi-Periodic Solutions of Conformally Symplectic Systems

  • Renato C. Calleja
  • Alessandra Celletti
  • Rafael de la Llave


We study the behaviour of conformally symplectic systems near rotational Lagrangian tori. We recall that conformally symplectic systems appear for example in mechanical models including a friction proportional to the velocity. We show that in a neighborhood of these Lagrangian, invariant, rotational tori, one can always find a smooth symplectic change of variables in which the time evolution becomes just a rotation in some direction and a linear contraction in others. In particular quasi-periodic solutions with \(n\) independent frequencies of contractive (expansive) diffeomorphisms are always local attractors (repellors). We present results when the systems are analytic, \(C^r\) or \(C^\infty \). We emphasize that the results presented here are non-perturbative and apply to systems that are far from integrable; moreover, we do not require any assumption on the frequency and in particular we do not assume any non-resonance condition. We also show that the system of coordinates can be computed rather explicitly and we provide iterative algorithms, which allow to generalize the notion of “isochrones”. We conclude by showing that the above results apply to quasi-periodic conformally symplectic flows.


Dissipative systems Conformal mappings Quasi-periodic solutions Attractors 

Mathematics Subject Classification (2000)

70K43 70K20 34D35 



Part of this work was carried out when R.C. was a Posdoctoral Fellow at the IMA (University of Minnesota) and at the CRM (Montréal). A.C. was partially supported by PRIN-MIUR 2010JJ4\(\hbox {KPA}\_009\) “Teorie geometriche e analitiche dei sistemi Hamiltoniani in dimensioni finite e infinite” and by the European MC-ITN Astronet-II. R.C. and R.L. were partially supported by NSF Grant DMS-1162544.


  1. 1.
    Abraham, R., Robbin, J.: Transversal Mappings and Flows. W. A. Benjamin, Inc., New York/Amsterdam (1967)MATHGoogle Scholar
  2. 2.
    Arbogast, L.F.A.: Du Calcul des derivations. Levraut, Strasbourg (1800); available freely from Google BooksGoogle Scholar
  3. 3.
    Banyaga, A.: Some properties of locally conformal symplectic structures. Comment. Math. Helv. 77(2), 383–398 (2002)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Banyaga, A., de la Llave, R., Wayne, C.E.: Cohomology equations near hyperbolic points and geometric versions of Sternberg linearization theorem. J. Geom. Anal. 6(4), 613–649 (1997), 1996Google Scholar
  5. 5.
    Bartuccelli, M.V., Deane, J.H.B., Gentile, G.: Globally and locally attractive solutions for quasi-periodically forced systems. J. Math. Anal. Appl. 328(1), 699–714 (2007)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Brent, R.P., Kung, H.T.: Fast algorithms for manipulating formal power series. J. Assoc. Comput. Mach. 25(4), 581–595 (1978)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Calleja, R.C., Celletti, A., de la Llave, R.: A KAM theory for conformally symplectic systems: efficient algorithms and their validation. J. Differ. Equ. 255(5), 978–1049 (2013)CrossRefGoogle Scholar
  8. 8.
    de la Llave, R., Alistair, W.: KAM theory for perturbations with infinitely many frequencies. (2011); preprintGoogle Scholar
  9. 9.
    de la Llave, R., Marco, J.M., Moriyón, R.: Canonical perturbation theory of Anosov systems and regularity results for the Livšic cohomology equation. Ann. Math. (2) 123(3), 537–611 (1986)MATHCrossRefGoogle Scholar
  10. 10.
    Faa di Bruno, F.: Note sur une nouvelle formule de calcul differentiel. Q. J. Pure Appl. Math. 1, 359–360 (1857)Google Scholar
  11. 11.
    Fenichel, N.: Asymptotic stability with rate conditions. Indiana Univ. Math. J. 23, 1109–1137 (1973–1974)Google Scholar
  12. 12.
    Fenichel, N.: Asymptotic stability with rate conditions. II. Indiana Univ. Math. J. 26(1), 81–93 (1977)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Gentile, G.: Quasi-periodic motions in strongly dissipative forced systems. Ergod. Theory Dyn. Syst. 30(5), 1457–1469 (2010)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Gentile, G.: Quasiperiodic motions in dynamical systems: review of a renormalization group approach. J. Math. Phys. 51(1), 015207, 34 (2010)Google Scholar
  15. 15.
    González-Enríquez, A., Haro, A., de la Llave, R.: Singularity theory of non-twist KAM tori. Mem. AMS (2012). \(\text{ MP }\_\text{ ARC }\) # 11–179; to appearGoogle Scholar
  16. 16.
    Guckenheimer, J.: Isochrons and phaseless sets. J. Math. Biol. 1(3), 259–273 (1974/75)Google Scholar
  17. 17.
    Guillamon, A., Huguet, G.: A computational and geometric approach to phase resetting curves and surfaces. SIAM J. Appl. Dyn. Syst. 8(3), 1005–1042 (2009)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Haro, A.: Automatic differentiation tools in computational dynamical systems (2011, in progress)Google Scholar
  19. 19.
    Hirsch, M., Palis, J., Pugh, C., Shub, M.: Neighborhoods of hyperbolic sets. Invent. Math. 9, 121–134 (1969/1970)Google Scholar
  20. 20.
    Huguet, G., de la Llave, R.: Computation of limit cycles and their isochrones: fast algorithms and their convergence. (2011); preprintGoogle Scholar
  21. 21.
    Huguet, G., de la Llave, R., Sire, Y.: Computation of whiskered invariant tori and their associated manifolds: new fast algorithms. Discrete Contin. Dyn. Syst. 32(4), 1309–1353 (2012)Google Scholar
  22. 22.
    Moser, J.: On the volume elements on a manifold. Trans. Am. Math. Soc. 120, 286–294 (1965)MATHCrossRefGoogle Scholar
  23. 23.
    Nelson, E.: Topics in Dynamics. I: Flows. Princeton University Press, Princeton (1969)MATHGoogle Scholar
  24. 24.
    Poincaré, H.: Note sur les propriétés de fonctions définies par les equations différentielles. J. Ecole Polyth. 13–26 (1878)Google Scholar
  25. 25.
    Siegel, C.L., Moser, J.K.: Lectures on Celestial Mechanics. Springer-Verlag, Berlin (1995); reprint of the 1971 translationGoogle Scholar
  26. 26.
    Sternberg, S.: Local contractions and a theorem of Poincaré. Am. J. Math. 79, 809–824 (1957)MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Weinstein, A.: Lectures on symplectic manifolds, vol. 29. In: CBMS Regional Conference Series in Mathematics. American Mathematical Society, Providence, RI (1977)Google Scholar
  28. 28.
    Winfree, A.T.: Patterns of phase compromise in biological cycles. J. Math. Biol. 1(1), 73–95 (1974/75)Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Renato C. Calleja
    • 1
  • Alessandra Celletti
    • 2
  • Rafael de la Llave
    • 1
  1. 1.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  2. 2.Department of MathematicsUniversity of Roma Tor VergataRomeItaly

Personalised recommendations